Minnesota, 2021

Damaging Winds in Minnesota, August 20, 2021

August 20, 2021 · NWS FGF · 2 events in 2 counties and zones

Scattered severe thunderstorms impacted portions of the region during the late afternoon and early evening of August 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Scattered severe thunderstorms impacted portions of the region during the late afternoon and early evening of August 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 20, 2:32 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 20, 2:32 PM CST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
332 PM CDT Fri Aug 20 2021

.MESOSCALE DISCUSSION...
Issued at 332 PM CDT Fri Aug 20 2021

Current concerns over the next few hours will be the potential for
mini supercells in the south valley south of the warm front and near
the pressure trough, and convection along the cold front to the
west. Increased convective coverage is expected as the bulk of
forcing pushes northeastward.

Line of storms continues to advect northeastward in northwest
Minnesota crossing out of the CWA within the next hour or two.
Concern now shifts towards southeast North Dakota where what appears
to be a pre-frontal trough has begun to take shape over the area and
is well within the vicinity of the warm front. As of 20z, a mini
supercell has developed northwest of Enderlin.

Surface analysis continues to show broad cyclonic circulation
centered in southeast North Dakota. Attached to it remains the cold
front stretching southward into South Dakota, with a warm front that
stretches across the RRV before jutting northward into Canada. A
pressure trough was also noted, with 1001-1002mb being reported in
NE SD. In this area, moderate instability exists with 2000+ J/kg of
MLCAPE and effective bulk shear values approaching 40+ knots,
supporting the development of mid level mesocyclones. There is a
concern with these individual storms that have developed across the
south valley to potentially become mini-supercells, as there is
likely an area of enhanced cyclonic flow and vorticity within this
region and the close proximity to the warm front facilitating
localized increases in SRH. Effective layer STP values are also
starting to filter in above one across the region. Putting all of
this together, there is the potential for mini supercell development
with the threat for tornadoes.

Gazing back further west, the cold front continues to push east-
northeastward, and is already providing a focused area of convection
to our west. The expectation is for this threat along the cold front
to continue, as meaningful instability remains well in place within
the warm sector, and there isn't any expectation at this time for
the mini-supercells to scour that out.

Finally, as the bulk of the forcing continues northeastward, the
expectation is for convective coverage to increase in the valley.
All hazards remain possible at this time, including tornadoes.
Trends will continue to be monitored for potential more development
in the central valley over the next few hours as well as monitoring
of the convection near the cold front.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 332 PM CDT Fri Aug 20 2021

Convection strength and type remain the main challenges for the
period.

Main upper trough is still out around the Montana border, but the
surface low has developed just west of our counties and there
seems to be a weak secondary low developing over southeastern ND.
Plenty of ML CAPE over 1500 J/kg extending all the way up towards
the international border in northwestern MN, with deep layer bulk
shear around 35 to 40 kts. Storms have formed in a line along a
weak lead shortwave and warm air advection across our far eastern
tier of counties, with more discrete cells developing behind it
along the southern Red River and Sheyenne Valleys ahead of the
main surface low center. CAMs continue to show signs of some
congealing into a somewhat broken line as the surface low lifts
northeast late this afternoon and evening. This seems reasonable
given increasing forcing as the main trough ejects eastward and
the cold front pushes into our area.

As the convective activity pushes northeastward this afternoon and
evening, there should be a dry slot making its way into portions
of our counties. There is good agreement with the short range
ensembles for some deformation zone showers mainly in our
northwestern counties. These showers will continue in our north
through the overnight hours and even along the international
border into Saturday, long past the point where convection has
moved out of our area. Breezy northwest winds and cold air
advection for the rest of the region tomorrow, with much cooler
highs in the 60s to low 70s and drier air behind the surface low.
Temps Saturday night will be fairly cool, down into the 40s and
low 50s with winds shifting back to the southeast.

.LONG TERM...(Sunday through Friday)
Issued at 332 PM CDT Fri Aug 20 2021

A few chances for storms and rain will be possible across the long
term as a cooler and more active weather pattern persists. The first
opportunity comes on Sun with the next chance arriving on Tue.

The underlying conditions across the long term are expected to favor
cooler, below normal temperatures. This is supported by 850 hPa
temperatures generally in the teens and low relative H5 heights as
well. The main question mark for Sun will be the magnitude of return
flow into the area. Current forecasted highs in the upper 60s to mid
70s are anticipated with forecasted dewpoint temperatures recovering
into the low 60s. A resultant narrow corridor of instability in
conjunction with ample shear may be supportive of a few strong
thunderstorms Sun aftn into the eve. Rainfall totals, as a result,
will vary spatially and be locally higher with any thunderstorms
that may develop. Current ensemble guidance is indicating a 70 to
80% chance for rainfall accumulations greater than or equal to 0.1"
across eastern North Dakota and into northwestern Minnesota.

The active weather pattern is likely to persist into the week ahead.
Southwesterly flow aloft will continue to steer any embedded
shortwave systems in the general direction of the northern Plains as
a result. The next prospective shortwave and attendant rainfall
chance is then progged to arrive on Tue. This looks to be a much
weaker wave with less upper level support and moisture return as the
Sun system. Thus, impacts look to be on the lower end at this time,
but will continue to monitor this system moving forward.
Otherwise, cool, below normal high temperatures in the 60s to 70s
are expected to be a mainstay throughout the remainder of the long
term period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 103 PM CDT Fri Aug 20 2021

Scattered convection across the forecast area, which will continue
to impact the airports on and off throughout the afternoon. Flight
conditions range from the lower VFR range to IFR at KDVL and KGFK.
Think that most sites will go down to MVFR during the later
afternoon and evening, with continued on and off convection. Some
visibility restrictions in the heavier rain showers. Winds will
be variable and gusting above 20 kts near the convection, but
eventually will become more steady out of the southwest, then
west, then northwest as low pressure lifts from the Dakotas into
Manitoba. Gusts above 20 kts will be possible late in the period
as the low pressure system departs. Some improvement to VFR is
possible at the end of the period on the ND side of the river.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...Perroux
SHORT TERM...JR
LONG TERM...WJB
AVIATION...JR
Hazardous weather outlook, Aug 20, 2:56 PM CST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
356 PM CDT Fri Aug 20 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-212100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
356 PM CDT Fri Aug 20 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Additional thunderstorms have started to develop near the I-94
corridor and are moving north. A few isolated storms could produce
a brief wall cloud or even a tornado. The storms will become more
widespread, forming a cluster or line as it moves northward
towards the Highway 2 corridor. The primary threats will be
lightning and wind gusts to 60 mph, although a brief tornado spin
up is not out of the question.

Heavy rain threat does exist for all locations, as the storms
will be capable of producing high rates of rainfall in a short
time. This may enhance flash flood risk, especially in urban
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Sunday afternoon and evening.
Isolated severe storm is possible in southeastern North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 20, 3:40 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
440 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     FUNNEL CLOUD     6 NNW LUVERNE           47.33N 97.98W
08/20/2021                   Steele             ND   TRAINED SPOTTER

            PERSISTENT WALL CLOUD WITH BRIEF FUNNEL.

&&

GGUST
Special weather statement, Aug 20, 3:43 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
443 PM CDT Fri Aug 20 2021

MNZ006-009-202215-
North Beltrami MN-Lake Of The Woods MN-
443 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern
Beltrami and south central Lake of the Woods Counties through 515 PM
CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
northern Red Lake Nation, or 47 miles east of Thief River Falls,
moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Western Upper Red Lake around 445 PM CDT.

Other locations in the path of this storm include Oaks Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Minnesota.

&&

LAT...LON 4795 9518 4798 9526 4802 9523 4802 9536
      4803 9538 4861 9510 4846 9459
TIME...MOT...LOC 2143Z 209DEG 39KT 4819 9515

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lee
Special weather statement, Aug 20, 3:51 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
451 PM CDT Fri Aug 20 2021

NDZ027-029-202245-
Steele ND-Grand Forks ND-
451 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of southwestern Grand
Forks and northern Steele Counties through 545 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm near
Finley, or 36 miles north of Valley City, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Finley and Sherbrooke around 500 PM CDT.
  Sharon around 505 PM CDT.

Other locations in the path of this storm include Golden Lake,
Northwood and Kempton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern and northeastern North Dakota.

&&

LAT...LON 4767 9791 4767 9788 4771 9788 4799 9771
      4780 9724 4767 9742 4767 9747 4763 9747
      4736 9784 4743 9799 4754 9799
TIME...MOT...LOC 2150Z 210DEG 25KT 4745 9787

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJ
Local storm report, Aug 20, 4:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
507 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     1 W CUMMINGS            47.51N 97.10W
08/20/2021  M70 MPH          Traill             ND   TRAINED SPOTTER

0505 PM     TSTM WND GST     1 W CUMMINGS            47.51N 97.10W
08/20/2021  E70 MPH          Traill             ND   TRAINED SPOTTER

&&

GGUST
Special weather statement, Aug 20, 4:11 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
511 PM CDT Fri Aug 20 2021

NDZ015-026-054-202300-
Nelson ND-Western Walsh County ND-Ramsey ND-
511 PM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern Nelson,
eastern Ramsey and southwestern Walsh Counties through 600 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Doyon, or 15 miles southeast of Devils Lake, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Doyon and Crary around 520 PM CDT.
  Bartlett around 525 PM CDT.

Other locations in the path of this storm include Southam, Brocket
and Lawton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.

&&

LAT...LON 4792 9849 4802 9872 4843 9860 4832 9817
TIME...MOT...LOC 2207Z 201DEG 18KT 4800 9858

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJ
Local storm report, Aug 20, 4:12 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
512 PM CDT FRI AUG 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     1 S CUMMINGS            47.50N 97.08W
08/20/2021  M70 MPH          TRAILL             ND   TRAINED SPOTTER

            SPOTTER ESTIMATED WIND GUST OF 70 MPH ON
            I-29 SOUTH OF CUMMINGS ND. SPOTTERS CAR
            OSCILLATING/VIBRATING AND NEARBY SEMI
            STRUGGLED TO REMAIN UPRIGHT.

&&

The radar

The Fargo/Grand Forks radar (KMVX), 203 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otter Tail

When
August 20, 4:25 PM CST
Where
Otter Tail County, 2.07 mi N of Almora
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.280, -95.370

Received a report of a large tree blown down. Time was estimated using radar analysis.

Thunderstorm Wind, Polk

When
August 20, 4:30 PM CST
Where
Polk County, 4.19 mi W of Eldred
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.680, -96.890

Large ash and cottonwood branches were blown down in a shelterbelt. Time was estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983247, 983248.